Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Birmingham, AL

May 10, 2006Lowndes County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 10, 2006, 9:46 PM CDT for Lowndes County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2006, 9:46 PM CDT (02:46 UTC)
Expired
May 11, 2006, 12:45 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lowndes County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-489 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 110249
FFWBMX
ALC085-110545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF HAYNEVILLE AND FORT DEPOSIT

* UNTIL 1245 AM CDT

* AT 942 PM CDT...COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED 
FLASH FLOODING FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE   
HALL...MOSSES...LOWNDESBORO AND FORT DEPOSIT.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH IS POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

SEVERAL STORMS HAVE TRAINED ACROSS THE SOUTHERN PART OF LOWNDES 
COUNTY TODAY ESPECIALLY IN THE FORT DEPOSIT AREA.  THIS HAS CAUSED 
SOME FLOODING OF HOMES AND VEHICLES.  IF IN THIS AREA YOU MIGHT WANT 
TO MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3206 8687 3198 8670 3202 8645 3227 8645
      3235 8662 3233 8678

$$

80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 10, 9:14 PM CDT, 32 minutes earlier.

Area forecast discussion, May 10, 9:14 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
914 PM CDT WED MAY 10 2006

.UPDATE...

THUNDERSTORMS ARE CONTINUING TO DIMINISH ACROSS THE AREA. THE
TORNADO WATCH HAS EXPIRED AND WILL RE-ISSUE ZONES TO CLEAN UP
WORDING.

THE FORECAST REMAINS IN PRETTY GOOD SHAPE. TEMPERATURES
ARE CURRENTLY IN THE 60S AND I WILL NEED TO ADJUST TEMPERATURES
SLIGHTLY DOWNWARD IN THE SOUTHEAST...EVERYONE ELSE LOOKS GOOD WITH
MID 50S TO LOW 60S OVERNIGHT. FOR POPS...A LINE OF SHOWERS HAS
DEVELOPED ALONG THE COLD FRONT WHICH IS NOW MOVING INTO CENTRAL
MISSISSIPPI. SO...I THINK THE HIGHER POPS REMAIN JUSTIFIED OVER
THE NORTH FOR WHEN THE ACTUAL FRONT COMES THROUGH. STILL A GOOD
SOAKING OCCURRING ACROSS MANY OF OUR SOUTHERN COUNTIES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, May 10, 9:22 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 PM CDT WED MAY 10 2006

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
922 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NORTHWEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 25 MPH...ARE
EXPECTED LATE TONIGHT BEHIND AN APPROACHING COLD FRONT.  THE COLD
FRONT WILL MOVE INTO MARION AND LAMAR COUNTIES BY 1 AM...TO THE
INTERSTATE 59 CORRIDOR BY 3 AM...AND TO THE INTERSTATE 85 CORRIDOR
BY 6 AM.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER
OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 35 MPH CAN BE EXPECTED...AND A LAKE
WIND OR WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH TONIGHT.

03

In the hours before

Special weather statement, May 10, 8:10 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 PM CDT WED MAY 10 2006

ALZ049-110200-
PIKE-
810 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 900 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTHWEST OF TROY TO 27 MILES
SOUTHWEST OF TROY...MOVING EAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR TROY...
BANKS AND BRUNDIDGE THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Special weather statement, May 10, 8:14 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT WED MAY 10 2006

ALZ046-110145-
BULLOCK-
814 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 845
PM CDT...

...SMALL HAIL ALONG WITH WINDS OF 35 TO 45 MILES AN HOUR ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES SOUTHWEST OF UNION SPRINGS...MOVING NORTHEAST
AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UNION SPRINGS AND
MIDWAY THROUGH 845 PM CDT.

80
Special weather statement, May 10, 8:20 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT WED MAY 10 2006

ALZ018-026-110200-
ETOWAH-ST. CLAIR-
820 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND ETOWAH
COUNTIES UNTIL 900 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF STEELE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
ASHVILLE...STEELE...RIDGEVILLE...RAINBOW CITY...GADSDEN AND REECE
CITY THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, May 10, 8:28 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT WED MAY 10 2006

ALZ019-110200-
CALHOUN-
828 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 900
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF NEW LIBERTY...MOVING EAST AT 50
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NEW LIBERTY AND
JACKSONVILLE THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, May 10, 8:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             8 NW JACKSONVILLE       33.89N 85.86W
05/10/2006  E0.25 INCH       CALHOUN            AL   LAW ENFORCEMENT

            PEA SIZE HAIL REPORTED ON THE CALHOUN AND ETOWAH COUNTY
            LINE.

&&

80
Local storm report, May 10, 8:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             ATTALLA                 34.01N 86.10W
05/10/2006  E0.25 INCH       ETOWAH             AL   LAW ENFORCEMENT

            PEA SIZE HAIL REPORTED IN THE CITY OF ATTALLA.

&&

80

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:26 PM CDTFlash Flood WarningBMXMarengo3 hr
May 11, 3:50 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.